Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 94, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 20, 2009, 11:56 AM CDT for Hinds County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2009, 11:56 AM CDT (16:56 UTC)
- Expired
- Aug 20, 2009, 12:40 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 4.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1648 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 201656
FFWJAN
MSC049-201900-
/O.NEW.KJAN.FF.W.0094.090820T1656Z-090820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1156 AM CDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF JACKSON...
* UNTIL 200 PM CDT
* AT 1156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR JACKSON...MOVING
NORTHEAST AT 10 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE
ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST HOUR.
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...INCLUDING HIGHWAYS...STREETS AND UNDERPASSES...IN ADDITION TO
LOW LYING AND OTHER POOR DRAINAGE AREAS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3231 9034 3237 9029 3242 9019 3241 9018
3241 9008 3235 9011 3230 9016 3230 9018
3227 9020 3224 9019 3223 9029
$$
EEC1 follow-up statement
000
WGUS74 KJAN 201740
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CDT THU AUG 20 2009
MSC049-201747-
/O.CAN.KJAN.FF.W.0094.000000T0000Z-090820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HINDS MS-
1240 PM CDT THU AUG 20 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL HINDS
COUNTY...
HEAVY RAIN HAS MOVED OUT OF THE CITY OF JACKSON FOR NOW BRINGING
AN END TO THE RISK FOR FLASH FLOODING.
LAT...LON 3231 9034 3237 9029 3242 9019 3241 9018
3241 9008 3235 9011 3230 9016 3230 9018
3227 9020 3224 9019 3223 9029
$$
EECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:45 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 20, 10:45 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1045 AM CDT THU AUG 20 2009 .DISCUSSION... UPDATE... AN OUTFLOW BOUNDARY ASSOC WITH A CONVECTIVE COMPLEX AND COLD POOL OVER AR/WRN TN/NRN MS CONTINUES TO PROPAGATE SWD INTO NW PORTIONS OF THE FORECAST AREA. THIS BOUNDARY IS OUT-RUNNING UPPER LEVEL SUPPORT AND STRONGER LOW LEVEL FLOW OVER CNTRL AR...BUT SFC DESTABILIZATION WITH DIURNAL HEATING AHEAD OF THE BOUNDARY (MU CAPE NEAR 3000 J/KG) IS HELPING TO SUSTAIN THE BOUNDARY AND ASSOC TSTM ACTIVITY. FOR NOW THE TSTMS ARE NOT APPROACHING STRONG/SVR THRESHOLDS AND EXPECT THE BOUNDARY TO EVENTUALLY SLOW DOWN AND STALL OUT AS IT RUNS OUT OF UPPER LEVEL SUPPORT. OVER SE PORTIONS OF THE FORECAST AREA...A SIMILAR TROPICAL ENVIRONMENT TO THE PAST FEW DAYS EXISTS AND EXPECT SHOWERS/TSTMS TO BECOME NUMEROUS WITH CONTINUED HEATING AND DESTABILIZATION (MU CAPE NEAR 4000 J/KG) AND VERY LITTLE CIN PRESENT. WEAK MID LEVEL LAPSE RATES AND LOW CONVECTIVE TEMPERATURES SHOULD MITIGATE STRONG MICROBURST POTENTIAL THIS AFTN. FOR TONIGHT...LATEST MODEL GUIDANCE INCLUDING LOCAL WRF SUGGEST POTENTIAL FOR ANOTHER CONVECTIVE COMPLEX TO MOVE INTO NRN PORTIONS OF THE FORECAST AREA TONIGHT IN ASSOCIATION WITH THE STRONG SHORTWAVE TROUGH OVER THE MID MS VALLEY AND FAVORABLE JET DYNAMICS. THE BEST LOW-LEVEL THETAE ADVECTION WILL SET UP ALONG THE HWY 82 CORRIDOR LATE TONIGHT WITH THE LOCAL WRF SHOWING A LINEAR CONVECTIVE SYSTEM MOVING IN AFTER MIDNIGHT. HOWEVER...BASED ON RECENT EXPERIENCES WITH MODEL-HANDLING OF CONVECTIVE COMPLEXES AND EXPECTATION FOR COLD-POOLING...BELIEVE MODELS MAY BE TOO SLOW WITH SOUTHWARD PROPAGATION OF THIS FORECASTED SYSTEM. WITH MID LEVEL FLOW OF 20-30KTS HELPING TO ORGANIZE STORMS...DAMAGING WIND GUSTS AND SOME HAIL WILL BE A POSSIBILITY...ESPECIALLY IF STORMS CAN MOVE IN PRIOR TO MIDNIGHT WHEN INSTABILITY WOULD BE GREATER. FOR FRIDAY...IF THE FASTER OUTFLOW BOUNDARY SOLUTION PANS OUT TONIGHT...THEN TSTMS MAY BE LIMITED MORE TO SOUTHEAST PORTIONS OF THE FORECAST AREA (SOUTH OF I-20) FRIDAY BECAUSE UPPER LEVEL SUPPORT WILL BE WANING AND LOW LEVEL FLOW WILL BECOME MORE NWRLY BY 18Z FRIDAY. /EC/ LONG TERM...DUE TO SLIGHT MODEL DIFFERENCES ON THE SPEED OF THE COLD FRONTAL PASSAGE ACROSS THE REGION EARLY SATURDAY THE FORECAST WILL MAINTAIN ISOLATED SHOWERS OVER SERN ZONES SATURDAY MORNING BEFORE DRYING THINGS OUT DURING THE AFTERNOON. OTHERWISE GENERALLY DRY CONDITIONS WILL CONTINUE IN THE LONG TERM INTO NEXT WEEK. WILL SEE HEALTHY COLD AIR ADVECTION DURING THE DAY SATURDAY IN THE WAKE OF THE FRONT. MODELS INDICATE A RELATIVELY DEEP 850 TEMP TROUGH OVER THE REGION AND MODEL SOUNDINGS SUGGEST A WEAK INVERSION SETTING UP AROUND 850 MB SATURDAY AFTERNOON. THIS SUGGESTS THE POSSIBILITY OF PERSISTENT CLOUD COVER SATURDAY AS MOISTURE GETS TRAPPED BENEATH THE INVERSION WITH SCT-BKN STRATOCU POSSIBLE THROUGH THE DAY. WITH SUCH VIGOROUS COLD AIR ADVECTION AND THE POSSIBILITY OF A LOW LEVEL MOISTURE CAP...HAVE CUT HIGHS A COUPLE OF DEGREES FOR SATURDAY AFTERNOON. OTHERWISE GENERALLY FOLLOWED MOS TEMP NUMBERS... PARTICULARLY THE SLIGHTLY COOLER TREND ON LOWS. THE SRN PORTIONS OF THE LONG WAVE TROUGH THAT MOVES INTO THE ARKLAMISS REGION THIS WEEKEND WILL STALL JUST TO OUR EAST...GETTING CUT OFF FROM THE WESTERLIES AND CAUGHT BETWEEN UPPER RIDGING OVER THE PLAINS AND ATLANTIC RIDGING THAT DEVELOPS IN THE WAKE OF HURRICANE BILL. THIS UPPER TROUGH EVENTUALLY DIGS TO THE SW INTO THE LOWER MS VALLEY...ITS PRIMARY EFFECT BEING TO REINFORCE MID/UPPER COOLING OVER THE AREA. A WEAK LOW LEVEL TROUGH SHIFTS WWD ACROSS THE LOWER MS VALLEY IN RESPONSE TO THE DIGGING UPPER FEATURE. MOISTURE REMAINS LIMITED BUT VERY SLOWLY BEGINS TO INCREASE IN LOW LEVEL S/SELY FLOW THAT DEVELOPS IN THE WAKE OF THE LOW LEVEL TROUGH EARLY NEXT WEEK. WILL SEE INCREASING 850 MB THETAE ADVECTION MONDAY AND WEAK LOW LEVEL WARM AIR ADVECTION TUE INTO WED. DEEPER MOISTURE RETURN IS HELD OFF INTO WED AND MOS LOOKS REASONABLE KEEPING THE FORECAST DRY AND INTRODUCING SLIGHT CHANCES OF SHOWERS IN THE LATE TUE/WED TIME FRAME. WARM AIR ADVECTION WILL RESULT IN WARMER TEMPERATURES...ESPECIALLY FOR AFTERNOON HIGHS...EARLY NEXT WEEK. THE AI MASS WILL BE MODERATED SLOWLY ENOUGH TO ALLOW OVERNIGHT LOWS TO LINGER IN THE 60S INTO MID WEEK AT MANY LOCATIONS. && .AVIATION...LOW CLOUDS AND PATCHY FOG CONTINUE BURNING OFF ACROSS MUCH OF THE REGION THIS MORNING...GIVING WAY TO MVFR AND VFR CONDITIONS. THIS TREND WILL CONTINUE INTO THE AFTERNOON...WITH A MOIST ENVIRONMENT REMAINING IN PLACE. ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE FORMING SOUTHEAST OF A LINE FROM KMEI TO BUDE...AND ARE MOVING NORTHEAST AROUND 15 KT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DRIFTING SOUTHEAST AROUND 10 KT NORTH OF A GREENWOOD TO GREENVILLE LINE. A WEAKENING OUTFLOW BOUNDARY PRECEDES THIS ACTIVITY...FOLLOWED BY NORTH WINDS AROUND 10 KT. AFTER 20/1700 UTC...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEASTERN TWO-THIRDS OF MISSISSIPPI...WITH KMEI AND KHBG HAVING THE BEST CHANCE OF EXPERIENCING THIS ACTIVITY. A FEW ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER NORTHWESTERN AREAS ALONG THE OUTFLOW BOUNDARY AS WELL. THE MAIN THREATS WITH THE STORMS THIS AFTERNOON AND EARLY EVENING WILL BE HEAVY RAINFALL...ALONG WITH WIND GUSTS TO 35 KT. MOST OF THE ACTIVITY WILL BEGIN TAPERING OFF BY MID-EVENING. HOWEVER...A COLD FRONT APPROACHING FROM THE NORTH WILL LIKELY AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS NORTHWEST OF THE AREA BY EARLY EVENING...WHICH WILL MOVE ACROSS SOUTHEAST ARKANSAS AND NORTH CENTRAL MISSISSIPPI AFTER 21/0000 UTC...POTENTIALLY IMPACTING AREAS AROUND KGWO AND KGLH. SOME OF THESE STORMS COULD CONTAIN WIND GUSTS UP TO 50 KT...ALONG WITH HEAVY RAINFALL. IFR AND LIFR CONDITIONS WILL BE POSSIBLE WITH ANY SHOWERS AND STORMS TODAY AND TONIGHT. LOW CLOUDS AND PATCHY FOG COULD DEVELOP ONCE AGAIN IN CENTRAL AND SOUTHERN AREAS...RESULTING IN MVFR AND IFR CONDITIONS. /COHEN/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, Aug 20, 9:20 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 920 AM CDT THU AUG 20 2009 ARZ074-075-LAZ007>009-015-MSZ018-019-025>037-040>042-211030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA- ISSAQUENA-SHARKEY-YAZOO- 920 AM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH...HAIL AND VERY HEAVY DOWNPOURS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER PORTIONS OF THE DELTA. LOCALLY HEAVY RAIN WILL LIKELY LEAD TO THE PONDING OF WATER ON ROADS AND MAY LEAD TO MINOR FLOODING OF POOR DRAINAGE AREAS. ONCE DAYTIME HEATING DESTABILIZES OUR TROPICAL AIRMASS BY THIS AFTERNOON...A POTENT UPPER LEVEL DISTURBANCE AND AN APPROACHING COLD FRONT WILL AID THUNDERSTORM DEVELOPMENT INTO THE EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED THIS AFTERNOON AND EVENING. LAZ016-023>026-MSZ038-039-043>066-072>074-211030- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WINSTON-NOXUBEE- MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 920 AM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND EAST CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FRIDAY AFTERNOON. THESE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL BE DROPPING THROUGH THE AREA DURING THE HEAT OF THE DAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. COHEN
In the hours before
Special weather statement, Aug 20, 11:40 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1140 AM CDT THU AUG 20 2009 MSZ048-201730- HINDS MS- 1140 AM CDT THU AUG 20 2009 ...THUNDERSTORMS WITH HEAVY RAINFALL MOVING ACROSS JACKSON... THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WILL BE MOVING ACROSS THE CITY OF JACKSON THROUGH NOON. RAINFALL AMOUNTS OF UP TO TWO INCHES CAN BE EXPECTED AND THIS MAY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO POSSIBLE. EEC
Special weather statement, Aug 20, 11:53 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1153 AM CDT THU AUG 20 2009 MSZ043-048-049-201735- HINDS MS-RANKIN MS-MADISON MS- 1153 AM CDT THU AUG 20 2009 ...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE JACKSON METRO AREA... A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 35 TO 45 MPH WINDS AND FREQUENT LIGHTNING STRIKES WERE MOVING EAST ACROSS JACKSON...AND INTO THE MADISON TO BRANDON AREAS AT 1150 AM CDT. TORRENTIAL DOWNPOURS WILL PRODUCE A QUICK ONE TO TWO INCHES OF RAIN AND THIS COULD LEAD TO FLOODING OF POOR DRAINAGE AREAS. ANY BOATERS OUT ON THE ROSS BARNETT RESERVOIR SHOULD GET TO SHORE AND TAKE SAFE SHELTER UNTIL THE STORMS PASS. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN EXTREME SOUTH CENTRAL MADISON...CENTRAL RANKIN AND EAST CENTRAL HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY. EEC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:22 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Warren | 38 min |
| Aug 20, 3:09 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 36 min |
| Aug 20, 3:14 PM CDT | Flash Flood Warning | JAN | Hinds, Holmes, Madison, Warren, Yazoo | 2 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.